Wyoming, 2024

Hail and Damaging Winds in Wyoming, June 10, 2024

June 10, 2024 · NWS UNR · 3 events in 2 counties and zones

A cluster of strong to severe thunderstorms over Crook and northern Weston counties developed into a line as it approached the South Dakota border. Hail to around quarter size and wind gusts to 60 mph accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of strong to severe thunderstorms over Crook and northern Weston counties developed into a line as it approached the South Dakota border. Hail to around quarter size and wind gusts to 60 mph accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 9:37 AM MST, 2 hours 18 minutes earlier. Its key messages:

  • Severe weather is likely today with the primary hazards being locally heavy rainfall, large hail, damaging winds, and an isolated tornado threat.
  • Near to above average temperatures with near daily chances for showers and storms through the end of the week.
Area forecast discussion, Jun 10, 9:37 AM MST, 2 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1037 AM MDT Mon Jun 10 2024

.KEY MESSAGES...

- Severe weather is likely today with the primary hazards being locally
  heavy rainfall, large hail, damaging winds, and an isolated
  tornado threat.

- Near to above average temperatures with near daily chances for showers
  and storms through the end of the week.

&&

.DISCUSSION...(Today Through Sunday)
Issued at 232 AM MDT Mon Jun 10 2024

Current upper air analysis depicts upper level ridge over the
region with weak shortwave over WY/MT. Some convection associated
with the wave has developed over western ND and portions of NE WY.
This wave will move through the CWA this morning with chances for
showers and thunderstorms through the early morning hours. The
stronger wave responsible for our severe weather threat this
afternoon is currently over eastern OR/western ID.

This upper level wave will move through the region this afternoon
with attendant frontal boundary stretching from CO into WY/SD.
Vigorous southerly flow/LLJ will advect ample moisture into the
region with sfc dewpoints reaching into the 50s to 60s by early
afternoon. Front will reach northeastern WY by noon/early
afternoon with ML CAPE in NE WY reaching into the 1000-2000 J/kg
range. A few scattered showers/storms may begin developing around
this time with 0-6km bulk shear of 30-40kt supportive of rotating
updrafts. The front will cross into western SD as the afternoon
progresses with thunderstorms increasing in coverage as ML CAPE
values across western SD will reach 1500-2500 J/kg with 0-6km bulk
shear ranging from 30-45kt. This line of storms will cross
through the CWA through this afternoon into this evening with the
severe threat largely over by around 10 pm MDT. As stated, shear
will be supportive of rotating updrafts. Mid-level lapse rates of
around 6-8 C/km and MU CAPE of 1500-2500 J/kg and inverted V
profile are supportive of large hail and damaging wind gusts. An
isolated brief tornado or two can't be ruled out. Another threat
for this afternoon will be locally heavy rainfall as PWAT values
of 1 to 1.4" (150-175% of normal) advect into the region.

Weak ridging builds into the region tomorrow resulting in a dry
and seasonably warm day, the ridge flattens out by Wednesday and
we're put under mostly zonal flow through Friday before another
weak ridge builds into the region. A few disturbances riding along
the flow will result in periodic, near daily chances for
thunderstorms after Tuesday. In terms of temperatures, we will
warm up through the week with highs generally near to just above
average. Wednesday looks to be the warmest day of the week with
highs reaching the upper 80s with south central SD potentially
seeing highs in the low 90s. Temps cool off slightly but remain
near to slightly above average through the end of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1030 AM MDT Mon Jun 10 2024

Local MVFR cigs over the Black Hills will continue to dissipate
late this morning. A few high based showers/storms will continue
into early afternoon but mainly VFR conditions will prevail. By
19Z-20Z, a cold front will move into the region, resulting in
strong to severe thunderstorms developing over northeast WY and
far western SD, then spreading eastward across western SD into
central SD later this afternoon and early evening. IFR conditions
likely in stronger storms along with large hail and damaging
winds. Storms are expected to exit the CWA by 05Z, with VFR
conditions returning, with relatively light westerly winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Wong
AVIATION...Pojorlie
Hazardous weather outlook, Jun 10, 1:01 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
201 AM MDT Mon Jun 10 2024

SDZ001-002-012>014-024>032-041>044-072>078-WYZ054>060-111115-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
201 AM MDT Mon Jun 10 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, heavy rain, and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times in the period, a few of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-111115-
Mellette-Todd-Tripp-
301 AM CDT Mon Jun 10 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail, damaging winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times in the period, a few of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crook

When
June 10, 11:55 AM MST
Where
Crook County, Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -104.600

Thunderstorm Wind, Crook

When
June 10, 1:06 PM MST
Where
Crook County, 2 mi NE of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.431, -104.351

Wind gusts were estimated at near 60 mph.

Thunderstorm Wind, Weston

When
June 10, 1:49 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -104.140

The spotter estimated wind gusts at around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181320, 1181321, 1181322.